Hail, Effingham
- When
- August 1, 2:25 PM CST to 2:30 PM CST
- Where
- Effingham County, Effingham
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.120, -88.530
An outflow boundary from convection earlier in the day served as the primary focusing mechanism for numerous storm clusters along and south of I-70 from the late afternoon of August 1st into the pre-dawn hours of August 2nd. Some of the storms dropped very large hail up to 2 inches in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
An outflow boundary from convection earlier in the day served as the primary focusing mechanism for numerous storm clusters along and south of I-70 from the late afternoon of August 1st into the pre-dawn hours of August 2nd. Some of the storms dropped very large hail up to 2 inches in diameter. In addition, continuous back-building cells produced a swath of heavy rainfall in excess of 8 inches from eastern Effingham County across Jasper County into northeastern Richland County. As a result, many roads were closed due to flash flooding. The flooding lingered until around midday on August 2nd, particularly in the hardest hit locations from Dietrich in Effingham County to Newton in Jasper County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 1, 11:24 AM CST, 3 hours 1 minute earlier.
Area Forecast Discussion National Weather Service Lincoln IL 1224 PM CDT Mon Aug 1 2022 .SYNOPSIS... Issued at 335 AM CDT Mon Aug 1 2022 A cold front will sag into the area today, bringing the threat for scattered strong to severe storms later this afternoon and evening south of I-72. Scattered storm chances look to continue overnight into Tuesday. Warmer temperatures arrive today onward with extreme heat developing by midweek. Additional chances for storms return later Wednesday through the end of the week. && .UPDATE... Issued at 1028 AM CDT Mon Aug 1 2022 The 16z sfc analysis has the cold front extending from NE Illinois to NE Missouri, roughly along a Joliet to Chillicothe to Macomb to Kirksville line. Short term model guidance is in excellent agreement in the progression of this front, sagging south of the I-72/Danville corridor by 20z. Central Illinois has cleared out admirably from this morning's convection, and the boundary layer will continue to recover into the afternoon hours. Mesoscale soundings exhibit high buoyancy in the vicinity of the surface front with MLCAPE values exceeding 3000 J/kg amid minimal MLCINH. Although convergence along the front will be relatively weak, it should be enough to force up scattered showers and thunderstorms later in the afternoon, mainly in locations along and south of a Jacksonville to Terre Haute line. This isn't exactly evident in the latest runs of the HRRR, but such a solution is captured by the 12z runs of the ARW, NSSL WRF, and to some extent, the NAMNEST. And, should storms. We'll continue to monitor satellite trends into this afternoon. Conveniently, central Illinois is positioned under a meso-sector domain for 1-minute satellite scans. Should convection initiate, it would likely go severe in this environment. Deep-layer shear is somewhat marginal (30-35 kts), but that would be enough for updrafts to organize. Modeled hodographs in the vicinity of the front (fairly straight) would support multi cell clusters capable of producing large hail and damaging wind gusts. Attention then turns toward the overnight period as the surface front begins to waffle northward near the I-74 corridor. Eyes will need to be over E Nebraska and W Iowa this evening to see if an MCS develops ahead of a mid-level shortwave and modest LLJ. If it does, it will almost certainly ride the instability (theta-e) axis into central Illinois. Shear/CAPE profiles support MCS maintenance, but a robustly stable near-sfc layer could mitigate a severe/damaging wind threat. && .SHORT TERM...(Today through Tuesday night) ISSUED AT 335 AM CDT Mon Aug 1 2022 Surface analysis this morning depicts a warm front north-northeast of the area. An upper shortwave tracking through the Great Lakes Region this morning will send a cold front into the area which is presently positioned from roughly northern Illinois into southern Iowa. The front will sag south throughout the day, likely slowing/stalling out somewhere along the I-72 corridor by this afternoon. A few storms are ongoing ahead of it this morning with the LLJ supporting a few strong to severe storms as well. This activity will continue through this morning mainly along and north of I-74, weakening with the loss of the LLJ in a few hours. Much warmer temperatures are expected today with values in the upper 80s to low 90s. Heat indices across southeast Illinois will easily touch 100 or slightly higher this afternoon. Additional chances for storms are possible south of the front later this afternoon into evening with the area of focus being south of I-72. Models continue to peg instability of 3-4k J/kg and bulk shear between 35-40 kts. Any capping will quickly erode by this afternoon as a subtle shortwave trough sinks southeast across the state, interacting with the cold front. Although CAMs are not too excited about this across the forecast area, the potential for organized storm development appears possible given the aforementioned environmental parameters. Any strong to severe storms will be capable of damaging winds and hail. PWATs up to 2" and storm motion somewhat parallel to the front may result in locally heavy rainfall as well. Scattered storm chances look to continue overnight tonight into Tuesday as the LLJ and a few weak upper disturbances sliding through northwest flow aloft interact with the frontal boundary. The front will gradually lift back northward as a warm front later on Tuesday as upper ridging migrates eastward. Tuesday will be warm once again, though the frontal boundary and scattered storms may keep temperatures a little cooler than currently projected. Due to this uncertainty, elected to hold off from issuing any heat headlines at this time, though they may be needed for some. Precipitation should come to an end by Tuesday night. .LONG TERM...(Wednesday through Sunday) ISSUED AT 335 AM CDT Mon Aug 1 2022 Southerly surface flow and rising mid-level heights will keep the heat around through midweek. In fact, Wednesday looks to be the warmest day of the week with highs expected to be in the low to middle 90s. Heat indices will make it feel warmer than that though with values looking to range between 100-110. A Heat Advisory may be needed for most of the area on Wednesday. However an approaching cold front may throw a wrench in this as cloud cover and precipitation chances increase from northwest to southeast Wednesday afternoon into evening. The front looks to slowly sag southward through the area bringing widespread precipitation chances and even the threat for some severe weather Wednesday evening. A good soaking rain appears likely for much of the area, which is very much needed especially in parts of eastern IL where drought conditions continue. Temperatures for the end of the week will be a little cooler due to ongoing precipitation as the front slowly works through the area. Another bout of heat is possible this weekend as upper ridging builds over the area. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1219 PM CDT Mon Aug 1 2022 Breezy westerly winds will diminish after sunset, becoming light and variable overnight. Scattered thunderstorms will develop late in the TAF period (beyond 06z), especially in the vicinity of PIA/SPI/DEC, perhaps reducing flight categories from VFR to MVFR where rain becomes heavy. We have begun mentioning VCSH and VCTS at some of the terminals with this TAF package, with better precision expected with the 00z suite of aviation products. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...MJA SYNOPSIS...NMB SHORT TERM...NMB LONG TERM...NMB AVIATION...MJA
Hazardous Weather Outlook National Weather Service Lincoln IL 252 PM CDT Mon Aug 1 2022 ILZ027>029-036-037-040>042-047>052-061>063-066>068-071>073-021100- Knox-Stark-Peoria-Fulton-Tazewell-Schuyler-Mason-Logan-Cass-Menard- Scott-Morgan-Sangamon-Christian-Shelby-Cumberland-Clark-Effingham- Jasper-Crawford-Clay-Richland-Lawrence- 252 PM CDT Mon Aug 1 2022 This Hazardous Weather Outlook is for central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...Tonight. Isolated to scattered storms are possible through early evening in southeast IL, and overnight across west central IL. Some of these storms could be strong to severe in southeast IL through sunset, and from Peoria and Springfield west overnight. Damaging winds being the main threat. Hail, heavy rain, and lightning will also be threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Dangerous heat will build into the region through Wednesday with daily afternoon highs in the upper 80s and lower 90s today and Tuesday, and low to mid 90s Wednesday. Heat index values will be 95 to 105 this afternoon and Tuesday afternoon and 105 to 110 Wednesday afternoon. Heat indices will reach around 100 degrees Saturday and Sunday afternoon. Isolated thunderstorms are possible Tuesday, with a few strong storms possible from highway 50 south. Additional thunderstorm are forecast from late Wednesday afternoon through Thursday evening. Some of these may be strong to severe from I-55 northwest late Wednesday afternoon into Wednesday night along with locally heavy rains possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed in southeast IL through sunset today, and over west central IL overnight from 1 to 7 am. ILZ030-031-038-043>046-053>057-021100- Marshall-Woodford-McLean-De Witt-Piatt-Champaign-Vermilion-Macon- Moultrie-Douglas-Coles-Edgar- 252 PM CDT Mon Aug 1 2022 This Hazardous Weather Outlook is for central Illinois and east central Illinois. .DAY ONE...Tonight. Isolated to scattered thunderstorms are possible overnight. The threat of severe storms is low at this time, but locally heavy rain is possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Dangerous heat will build into central Illinois through Wednesday, with daily afternoon highs in the upper 80s and lower 90s today and Tuesday and in the low to mid 90s Wednesday. Heat index values peaking 95 to 100 this afternoon and Tuesday afternoon, should reach 105 to 110 Wednesday afternoon. Heat indices will reach around 100 degrees Saturday and Sunday afternoon. Additional thunderstorm chances are forecast for Wednesday afternoon through Thursday evening. Some of these may be strong to severe Wednesday afternoon into Wednesday night from I-55 northwest along with locally heavy rains possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. 07
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
939 AM CDT MON AUG 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 2 SW BLOOMINGTON 40.46N 89.02W
08/01/2022 M0.99 INCH MCLEAN IL COCORAHS
0800 AM HEAVY RAIN 3 WNW PEORIA HEIGHTS 40.75N 89.62W
08/01/2022 M1.03 INCH PEORIA IL CO-OP OBSERVER
24 HOUR TOTAL.
0810 AM HEAVY RAIN 2 SSE PEKIN 40.54N 89.63W
08/01/2022 M1.02 INCH TAZEWELL IL COCORAHS
0910 AM HEAVY RAIN 4 WNW PEORIA HEIGHTS 40.76N 89.64W
08/01/2022 M1.00 INCH PEORIA IL PUBLIC
&&
ERWINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
942 AM CDT MON AUG 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 AM HAIL ALTONA 41.12N 90.16W
08/01/2022 M0.88 INCH KNOX IL CO-OP OBSERVER
&&
ERWINThe Evansville,IN radar (KVWX), 118 km away, was scanning. The volume nearest the first event began at 20:26 UTC.
12 hail, 9 flash flood, 2 thunderstorm wind. Local standard time, as filed.
A large tree was blown down on North East Street a few yards from Carle Richland Memorial Hospital.
Water was flowing across Route 130 just north of Parkersburg.
Route 250 was closed west of Olney due to flooding.
A few three-foot diameter trees were snapped and blown over.
Water was flowing across the roadway.
Water was flowing across the roadway at the intersection of Chauncey Road and Petty School Lane.
Water was flowing across the road west-northwest of Hardinville.
All roads out of Newton were flooded.
Numerous roads from Effingham to Dietrich were flooded, including Highway 33. The Dietrich Apartments were flooded. In addition, 20 homes in Dietrich were flooded...including 12 with water in their living areas.
State Route 130 from Newton to West Liberty was closed due to flooding. Several vehicles were swept off the road into ditches.
Two feet of water was flowing across Old Route 50 southwest of Flora.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1050650, 1050651, 1050652, 1050653, 1050654, 1050655, 1050656, 1050657, 1050662, 1050658, 1050659, 1050660, 1050644, 1050666, 1050663, 1050645, 1050646, 1050661, 1050664, 1050647, 1050648, 1050649, 1050665.